Background Hepatopathy-thrombocytopenia syndrome (HTS) is characterized by fever, hepatopathy (hepatomegaly with abnormal liver function tests), ascites, weight gain, jaundice, and thrombocytopenia (platelet count less than 25 × 10(3)/μL). The incidence is about 1.4% in a child with Wilms tumour receiving actinomycin D. Its mortality is 5–20%.
The mechanism is not well understood. Histopathological markers of HTS are obliteration of small hepatic venules and damage to endothelial cells
One of the prominent features of HTS is severe thrombocytopenia. It could be the first sign of detecting ‘at risk child’ of developing full-blown syndrome. Thrombocytopenia related to actinomycin D has been well documented.
Risk factors are younger age, administration of actinomycin D, radiotherapy, GSTM1-null genotype and MDR1 gene mutations.
Objectives To report a case of HTS post actinomycin D in a patient with underlying Wilms tumour.
Methods This is a case of a 4-year-old girl, newly diagnosed left Wilms tumour COG stage II, underwent left nephrectomy and started on weekly chemotherapy. Three days after she received her 3rd cycle of vincristine and actinomycin D, she crashed to emergency department in encephalopathic state with symptomatic hypoglycemia. Physical examination revealed hepatosplenomegaly and gross ascites but there was no jaundice. Her blood investigations showed low platelet count of 7 × 103/uL, severe transaminases AST 5381U/L, ALT 2035U/L, and coagulopathy but normal renal profile. Her serum ammonia was 125µmol/L with compensated metabolic acidosis. CT brain revealed no intracranial bleed and ultrasound abdomen showed gross ascites. Multidisciplinary teams discussion led to diagnosis of HTS.
She was closely monitored in intensive care unit with vigorous supportive care included high flow nasal cannula, judicious fluid and urine output monitoring.
She showed tremendous improvement, regained full GCS within 24 hours of admission. Her platelet count had marked increment by second day of admission and normalized within one week. All the blood parameters showed improvement within a week.
She received subsequent chemotherapy with reduction of actinomycin D dose with no recurrence of HTS.
Results The onset of HTS occurred within 10 weeks of diagnosis and usually occurred 1 to 7 days post actinomycin D administration. HTS can last up to 12 days and resolve with supportive treatment. After recovery, most children can tolerate actinomycin D at a reduction dosage without recurrence of the syndrome.
Therapy of HTS is mainly vigorous supportive care. However, defibrotide, which is an antithrombotic has emerged as an effective therapy in view of histopathologic marker of HTS is obliteration of hepatic vein.
Conclusions Early detection and recognition of syndrome will prompt immediate action resulting extremely favourable outcome. Further studies regarding risk factors and promising drugs should be carried out to reduce mortality of HTS.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.